This week it will be 5 months since I started taking methotrexate. I’m grateful to say that my overwhelming experience has been positive. The anticipated post-medication nausea, headaches, and exhaustion have been minimal. And my body’s overall response to the medication has been positive. I find myself with almsot “normal” energy on many days, which has been fabulous for my spirits, my life and my business.

But … and you know there’s always a “but” … I do have one side effect that is a bit troublesome. I think MTX is affecting my menstrual cycle. Now I’ve discussed this with both my GYN and my Rheumy, and they both say this cycle distruption is “normal” for a 45-year-old. But I didn’t have the slightest cycle disruption until 3 months ago. Nothing had changed in the last 8 years! So why, all of a “sudden,” am I experiencing complete menstrual chaos?

Everything I find about MTX and menstrual cycles says there is the possibility of disturbance or spotting. What I don’t know is whether it can induce complete menopause or if the effect is amenorrhea with hormones still present in some level. And again, it is frustrating to have the docs both saying … don’t worry, you’re 45 anyway. That seems like a lame excuse!

I know … I know … it IS a minor side effect in the big scheme of things. And it certainly isn’t significant enough for me to stop taking methotrexate. Plus I think of friends who have had emergency hysterectomies for a variety of dramatic reasons when they were younger than I am now. And it was all bound to happen eventually. But I kinda like estrogen … it helps with a lot of vital functions in my body. And I just wasn’t mentally prepared for this … thought I had about five years to wrap my brain around “the change.”